More than 19 million adults in the U.S. live with allergies. When standard treatments become ineffective, these tips can help.
Environmental allergies, to irritants such as dander and dust mites, are common. More than 19 million adults in the U.S. have allergic rhinitis, also known as hay fever. Seventy-eight percent of SingleCare users with allergies take medication to treat their symptoms. If you’re among them, you may have noticed that your regular treatment with over-the-counter medications has become less effective over time. Or maybe you never experienced full relief.
Why do allergy medications stop working?
There are many different reasons why your allergy medication isn’t working. Maybe the medication you’re using isn’t appropriate for the true cause of your symptoms. Or, maybe you’ve taken it so frequently that it’s become less effective. Keep reading to learn more.
1. You’re taking the wrong medication
There are different allergy medications for different symptoms. For example, eye drops are appropriate for itchy eyes, while steroid nasal sprays or oral decongestants are appropriate for a stuffy nose or sinus pressure. If you’re taking a medication that’s not appropriate for your symptoms, it might not be effective. The following types of allergy medications are available:
- Antihistamines (first-generation and second-generation)
- Nasal spray corticosteroids
- Decongestants
- Nasal spray decongestants
- Inhalers
- Eye drops
- Leukotriene modifiers
- Immunotherapy tablets
Each is indicated for different symptoms. It’s important to work with your healthcare provider or pharmacist to determine the best treatment plan for your specific allergy.
2. You don’t have allergies
The symptoms of environmental allergies can be similar to non-allergic rhinitis such as runny nose, sneezing, and coughing. “There are times that other conditions can mimic allergy symptoms, but the treatment may be completely different,” says Shyam Joshi, MD, an allergist and assistant professor of medicine at Oregon Health and Science University and chief medical officer at Nectar.
“Other causes of congestion include anatomical or structural abnormalities, heartburn or reflux, exposure to environmental irritants such as smoke, and chronic sinus disease,” says Dr. Joshi.
These irritants cause your body to react with congestion or allergy-like symptoms. However, unlike allergies, they do not trigger the release of histamine. Meaning, an antihistamine medication will not work. When you have environmental allergies your body does produce histamine and that is why medications such as Benadryl (diphenhydramine), Zyrtec (cetirizine), Allegra (fexofenadine), or Claritin (loratadine) are effective.
3. It’s peak allergy season
Depending on what type of allergen causes your symptoms, the changing seasons could cause your allergy symptoms to worsen. “The more common reason their symptoms are flaring is due to more exposure to their allergens or peak allergy season,” says Dr. Joshi. Additionally, the warmer weather that coincides with spring and summer pollen can exacerbate symptoms. Basically, it seems like your medication is ineffective, when it’s really just that you’re having a more severe reaction than usual.
4. You’re skipping medication doses
Often people think that allergy medication is similar to pain relieving medication—once the pain is gone you no longer have to take the medication. But this is not the case with allergy relief. If you stop taking the medication once you feel better, your symptoms will come back as long as environmental allergens like pollen are still present. In other words, you may not be taking your allergy medicine consistently enough for it to be effective. The nasal steroids (fluticasone) particularly require consistent use to be effective.
5. Your allergies are changing
As you age your body changes—including your hormones and immune system function. Over time you can develop new allergies. Or, in some cases your seasonal allergies may be worse year over year due to climate change or other environmental factors. That can make your current allergy medication ineffective. You may experience more stress as well. These factors can cause you to be more susceptible to environmental allergies.
6. Your symptoms are a medication side effect
Certain allergy treatments are only intended for short-term use, such as Afrin nasal spray. When you use it for longer than intended, you can experience side effects such as rebound congestion. Basically, your stuffy nose comes back as soon as you stop using it and is a medication side effect rather than an allergic reaction. Some other medications can cause allergy-like symptoms such as anti-high blood medications (ACE inhibitors) can cause chronic cough.
RELATED: If you have nasal spray addiction, it’s time to put down the Afrin
7. You have a medication tolerance
If you have taken your allergy medicine for a long period of time you may find that the medication is no longer helping relieve your symptoms.“Antihistamines may stop working after a while if the body develops a tolerance to the medication,” says Laura Purdy, MD, board-certified family medicine physician based in Nashville, Tennessee.
While this is most common with antihistamines, it’s also possible with nasal spray. “There may be select individuals in which the effectiveness of antihistamines and nasal sprays may decrease over time, but this is rare,” says Dr. Joshi. “This phenomenon, called ‘tachyphylaxis,’ can occur due to the body developing other strategies to bypass the effects of the medication and lead to uninhibited inflammation.”
What to do when your allergy medicine doesn’t work
“If your allergy medications do not seem to work, it is time to see an allergist,” says Dr. Joshi. This type of specialist may recommend the following strategies to help:
- Trying a new treatment: If an over-the-counter treatment isn’t working, your provider might recommend moving on to prescription strength. Or, simply switching the medication within the same class of treatment could help, for example trying Zyrtec instead of Allegra. “If antihistamines do not work for allergies, there are other types of medications that may be effective such as decongestants, corticosteroids, and leukotriene modifiers,” says Dr. Purdy. Also, some non-medication treatments such as nasal saline rinses or neti pot can be effective.
- Using a higher dosage of current medication: Your provider may recommend this during peak allergy season, or if you’ve been taking allergy medication too inconsistently to relieve symptoms.
- Combining multiple medications: You can “double up” on certain types of allergy medications—such as antihistamines and nasal sprays. “Intranasal steroid sprays like Flonase are very effective in managing sneezing, itchy nose, and congestion. On the other hand, antihistamine tablets are more helpful for rashes associated with direct contact with pets and itchy or watery eyes. Taking both can be helpful for some patients that may suffer from multiple symptoms,” says Dr. Joshi. However, some combinations are unsafe, so always talk to your provider first.
- Taking a drug holiday: This is a planned break from your medication that could help reduce tolerance to a particular treatment.
- Evaluating other conditions that could cause symptoms: If no allergy medications are providing relief, it may be time to determine if another condition or medication is causing look-alike symptoms.
- Repeating allergy testing: Even if you had allergy testing in the past, you might have developed new allergies since the testing was completed. so repeat testing may be necessary.
- Starting immunotherapy: If you’ve tried all of the available allergy medications and still aren’t experiencing relief from your symptoms or are having symptoms year-round, your allergist may recommend allergy shots. Also known as immunotherapy, this treatment gives small doses of an allergen over time to eventually cure your reaction to the trigger in a period of three to five years.
- Making lifestyle changes: There are other nonmedical treatments that can help relieve allergy symptoms. Some ideas your provider may recommend are avoiding triggers when possible, making environmental changes (such as adding air filters to your home), and trying natural remedies like nasal saline rinses or steam inhalation.
People living with allergies know that symptoms are difficult to deal with and affect your daily functioning. If allergy symptoms are not relieved by medication, don’t give up hope. Working with an allergist or an immunology doctor can help you find relief and may help you avoid unwanted side effects such as drowsiness or sedation. “Your doctor can help you determine the best course of treatment for your specific symptoms and medical history,” says Dr. Purdy.
FAQs
What to do when allergy meds don’t work? ›
If you feel like your allergy medication isn't working, talk to your healthcare provider about new allergy testing, and use an allergy tracker to help avoid triggers. You can also start your treatment before allergy season gets into full swing to help prevent symptoms from getting too serious.
Is it normal for allergy pills to not work? ›In some cases, over the counter allergy meds stop working because your body has built up a resistance to your usual remedy. However, it is far more common for other changes in your life or your body to be the culprit behind the change and your OTC allergy relief not giving you the results you are used to.
What does it mean if antihistamines don't work? ›If there is no histamine, then antihistamines can't relieve symptoms. If antihistamines aren't working for you and you have allergy-like symptoms, it may not be a bad allergy season—but instead something non-allergic you're reacting to. Symptoms of nonallergic rhinitis include: Sneezing.
Can I take 2 allergy pills in 24 hours? ›Most OTC allergy medications are only meant to be taken once a day. However, some antihistamines can be taken multiple times a day depending on the recommended dosage on the packaging or as instructed by a doctor. It is important to take OTC allergy meds as directed to avoid harmful side effects.
How do you get rid of stubborn allergies? ›- Oral antihistamines. Antihistamines can help relieve sneezing, itching, a stuffy or runny nose, and watery eyes. ...
- Corticosteroid nasal sprays. These medications improve nasal symptoms. ...
- Cromolyn sodium nasal spray. ...
- Oral decongestants.
Sometimes, despite aggressive allergy treatment, nasal congestion persists. It's possible that the culprit is sinusitis. Sinusitis, not to be confused with rhinitis, is characterized by inflammation of the nasal passages and sinuses. Swelling can cause sinus drainage passages to become blocked and mucus to accumulate.
Why can't you take 2 allergy pills a day? ›Taking too much antihistamine can lead to adverse side effects and a potential antihistamine overdose. Antihistamines are a class of medication that treat allergy symptoms, such as sneezing, runny nose, and itching. As with any medication, taking too much can be harmful.
Why is my Claritin not working for allergies? ›There can be several reasons for Claritin not working:
You didn't start taking Claritin soon enough. You don't take Claritin every day. You're expecting Claritin to be a decongestant. The antihistamine Claritin contains (loratadine) doesn't work for you as well as other antihistamines would.
“Zyrtec is found to be more potent, or stronger, in laboratory studies, compared with Claritin,” says Dr. Kung. “It also reaches a higher concentration in the skin, which can be more helpful for skin-related allergies. However, Zyrtec has a greater chance of making you sleepy while taking it.”
Can I double up on allergy meds? ›Do NOT "double-up" on a dose. Do NOT take a dose sooner than you're supposed to. Do NOT take two different antihistamines at the same time. Instead, talk to your doctor or pharmacist if you have trouble finding a drug that works well for your allergy symptoms.
What happens if you take Benadryl and Zyrtec together? ›
“Taking them together increases your risk of those side effects without adding much potential benefit.” Those overlapping side effects include headaches, drowsiness, and dry mouth. And if you're thinking of toggling between the two drugs: Don't.
Can I take Benadryl and Zyrtec in the same day? ›Oral antihistamines, such as diphenhydramine (Benadryl) and cetirizine (Zyrtec), should never be taken together, as this can lead to dangerous complications.
Is it OK to take Claritin in the morning and Benadryl at night? ›Benadryl is not known to interact with Claritin (loratadine), Vistaril (hydroxyzine), or Zyrtec (cetirizine). However, taking Benadryl in combination with any of these drugs is not typically advised, unless your doctor recommends it.
Why are my allergies so bad and won't go away? ›Perennial allergic rhinitis is a chronic allergic condition that causes nasal congestion and a runny nose. Unlike other types of allergies, it doesn't go away during certain seasons or months of the year. You may feel like you have a permanent cold that won't go away.
Why are my allergies acting up so badly? ›The dust in your home may contain pollen as well as a cocktail of year-round allergens - pet hair and dander, mold and dust mites - that could make your allergies flare up. Taking the time to clean can help you enjoy spring rather than suffer through it.
How do you beat severe allergies? ›- A prescription nasal steroid spray. Use the spray before allergy season starts and continue to use it daily for protection from pollen.
- Oral antihistamines. ...
- Saline nasal rinse with distilled water. ...
- Eye drops. ...
- Immunotherapy, like allergy shots or sublingual immunotherapy (SLIT).
Why do antihistamines stop working? Antihistamines can stop working because your allergies might be getting worse or you might have immune system changes due to aging. You also might not be taking the medication as directed. If you take an antihistamine after being exposed to an allergy trigger, it won't work as well.
Why do my allergies get worse at night? ›Why are allergies worse at night? Allergies can get worse at night due to increased exposure to your allergy trigger, lying down, and being more aware of your symptoms. The most common allergies to get worse at night are those due to dust mites, pollen, mold, and pet dander.
Does Zyrtec work better than Allegra? ›Several studies have found cetirizine (Zyrtec) to be more effective than fexofenadine (Allegra) at relieving symptoms of allergic rhinitis and urticaria, and it appears to have a longer duration of action.
What happens if I take 2 Zyrtec in 24 hours? ›Taking more than the usual dose is unlikely to harm you or your child. If you take an extra dose, you might get some of the common side effects. If this happens or you're concerned, contact your doctor.
Can you take 20 mg of Claritin a day? ›
Adults and children 6 years and older: The typical dose is 10 mg by mouth once per day. The maximum dose is 10 mg per day.
How many hours apart can you take an allergy pill? ›Adults—25 to 100 milligrams (mg) three or four times a day as needed. Children 6 years of age and older—12.5 to 25 mg every six hours as needed. Children 4 to 6 years of age—12.5 mg every six hours as needed. Children and infants up to 4 years of age—Use is not recommended .
Is it OK to take 2 Claritin? ›Adults and children 6 years of age and older—One capsule or 10 milligrams (mg) once a day. Do not take more than one capsule per day. Children younger than 6 years of age—Use and dose must be determined by your doctor.
Can I take Flonase and Claritin together? ›Question: If someone is using a nasal steroid spray, such as Nasonex or Flonase, is it okay or even desirable to also use an oral antihistamine such as Zyrtec or Claritin? Answer: Yes, both antihistamines and nasal steroids can be used, depending on the clinical symptoms and the response to treatment.
What is the most powerful antihistamine? ›The Allegra Adult 24-Hour Allergy Relief easily tops our list thanks to the medicine's quick-acting formula to tackle your allergy symptoms any time of the day.
Is there anything stronger than Zyrtec for allergies? ›Flonase (fluticasone) and Nasacort (triamcinolone) are two examples of OTC steroid nasal sprays. They can take longer to work than antihistamines and decongestants. But some experts consider them to be the most effective type of controller medication for long-lasting nasal allergies.
Does anything work better than Zyrtec? ›Since both medications have a common core chemical structure, Zyrtec and Xyzal generally have the same level of effectiveness, onset of action, and range of allergy symptoms treated. Xyzal is slightly less drowsy, so if drowsiness is an issue with your allergy medicine, Xyzal is better than Zyrtec.
Can I take Claritin in the morning and Zyrtec at night? ›For instance, Claritin comes in both 12-hour and 24-hour tablets. So if you took Claritin 12-hour in the morning and want to take Zyrtec that night, you may be able to. However, if taking Zyrtec or a 24-hour Claritin product, you should not take more than one dose of either medication over the course of 24 hours.
Can I take 20mg of Zyrtec? ›The maximum recommended daily dose is 20 mg, do not exceed this dose, unless told to do so by your doctor. The usual dose of ZYRTEC oral solution is 10 mL, once a day.
Can I take one Zyrtec in the morning and one at night? ›by Drugs.com
This is a therapeutic duplication and it is usually recommended to take only one antihistamine at any time, however if you have been prescribed to take both together then it is appropriate.
What should you not mix with antihistamines? ›
- antidepressants.
- stomach ulcer or indigestion medicines.
- cough and cold remedies that also contain an antihistamine.
Adults and children 6 years and older Chew and swallow 2 tablet (10 mg) once daily; do not take more than 1 tablet (10 mg) in 24 hours.
Can I take Zyrtec and Flonase together? ›Yes. You can take Flonase and Zyrtec (cetirizine) together. But this doesn't always provide more allergy relief for everyone. Regular use of a steroid nasal spray (e.g., Flonase) is more effective than an oral antihistamine (e.g., Zyrtec).
What happens if you take too many antihistamines? ›These medicines cause mostly peripheral H1 blockade with limited penetration into the CNS. In overdose symptoms can include dizziness, tachycardia, headache drowsiness or agitation.
What allergy medicine can I take with Zyrtec? ›You can take Sudafed and Zyrtec together, as long as it's safe for you to take either one alone. Sudafed and Zyrtec can usually be taken alongside other allergy medications, as long as you avoid duplicating antihistamines or decongestants.
Can I take 3 Benadryl? ›Oral Benadryl products should not be taken more than six times each day. For adults and children over 12 years of age, the maximum dosage is 300 mg each day.
How long does it take for an allergy pill to kick in? ›In general, an oral antihistamine tablet will start to work within 30 minutes and reach its maximum effect in about 2 hours. You will know when an antihistamine starts to work when it starts to relieve allergy symptoms, such as congestion, runny nose, itchy eyes or skin rash.
What allergies won't go away with medicine? ›Perennial allergic rhinitis is a chronic allergic condition that causes nasal congestion and a runny nose. Unlike other types of allergies, it doesn't go away during certain seasons or months of the year. You may feel like you have a permanent cold that won't go away.
How many days does it take for allergy pills to work? ›Antihistamines, like Claritin (loratadine) and Zyrtec (cetirizine), start working within a few hours. Nasal steroid sprays, like Flonase (fluticasone), can take up to 2 weeks to fully kick in.
Why is my allergy medicine Claritin not working? ›There can be several reasons for Claritin not working:
You didn't start taking Claritin soon enough. You don't take Claritin every day. You're expecting Claritin to be a decongestant. The antihistamine Claritin contains (loratadine) doesn't work for you as well as other antihistamines would.
What are the strongest antihistamines? ›
Cetirizine is the most potent antihistamine available and has been subjected to more clinical study than any other.
Why are my allergies not stopping? ›Unknown Triggers
It is possible that you are not entirely sure what is triggering your allergy symptoms, which is why they are not going away. Allergy triggers include pollen, molds, animal dander, and food.
Blame climate change, which is taking allergens to a whole new level: Pollen season now starts 20 days earlier, lasts ten days longer, and brings 21 percent more pollen than it did in 1990, according to a 2021 study.
Why have my allergies gotten worse? ›Allergies may simply worsen with age because you've been exposed to the triggers longer, Parikh says. "It takes repeated exposure to develop allergies. It can take a while for the immune system to decide it doesn't like that allergen."
Does taking two allergy pills work better? ›Do NOT "double-up" on a dose. Do NOT take a dose sooner than you're supposed to. Do NOT take two different antihistamines at the same time. Instead, talk to your doctor or pharmacist if you have trouble finding a drug that works well for your allergy symptoms.
Is it better to take allergy medicine at night or day? ›To sum it up, all first-generation H1 antihistamines should be taken close to bedtime or when you're able to sleep. Second-generation H1 antihistamines and H2 blockers can typically be taken at any time of the day. One exception to this is cetirizine, which can cause drowsiness for up to 14% of those who take it.
How many allergy pills can I actually take? ›Adults and teenagers—25 to 50 milligrams (mg) every four to six hours as needed. Children 6 to 12 years of age—12.5 to 25 mg every four to six hours. Children 4 to 6 years of age—6.25 to 12.5 mg every four to six hours. Children and infants up to 4 years of age—Use is not recommended .